The question in the title is related to a more general question. Namely does there exist an integer $N$ such that for all curves $C/\mathbb C$ of genus $> N$ one has that not all simple isogeny factors of $J(C)$ are elliptic curves.

Now since over $\mathbb Q$ the isogeny factors of $J_0(p)$ correspond to galois orbits of newforms it seems to me that the question wether there is a largest prime $p$ such that $J_0(p)$ splits completely into elliptic curves over $\mathbb Q$ should be easier and I wonder wether the answer is already known.

I suspect that the answer is yes and that $p = 37$ is the largest prime such that $J_0(p)$ completely splits into elliptic curves. Indeed using Cremona's database of elliptic curves I verified that 37 is the biggest prime below 300000 such that $J_0(p)$ completely splits into elliptic curves.

The reason I only ask it for prime levels $p$ is that I already showed that if $p = 37$ is indeed the largest prime such that $J_0(p)$ completely splits into elliptic curves, then $N = 1200$ is the largest composite number such that $J_0(N)$ completely splits into elliptic curves.

  • $\begingroup$ Your "more general question" (first sentence) is strange. $JC$ is a simple abelian variety for a general curve $C/\Bbb{C}$ of genus $g$, for every $g$. $\endgroup$ – abx Jan 27 '14 at 14:45
  • 2
    $\begingroup$ I don't see why your comment makes my first question strange. It asks wether something is true for all curves of a certain genus not just the generic one, so the answer might be different. It is certainly not true that the jacobian is simple of all curves of genus $g$ if $g > 1$. $\endgroup$ – M.D. Jan 27 '14 at 15:31
  • $\begingroup$ OK, sorry, I didn't realize that you are allowing the simple factor to be $J(C)$ itself. $\endgroup$ – abx Jan 27 '14 at 17:25
  • $\begingroup$ Ok, I modified my question so that people in the future will not get confused in a similar way. $\endgroup$ – M.D. Jan 27 '14 at 17:32

The answer, due to Jean-Pierre Serre, can be found in an unpublished note of Henri Cohen where he characterizes the odd integers $N$ such that $J_0(N)$ is isogenous to a product of elliptic curves.

For your question, $N$ is prime, and only $p=11$, $13$, $17$, $19$ et $37$ satisfy this condition. (For $p=13$, $J_0(p)$ has dimension $0$.)

In the general case, Cohen gives the following Theorem:

Theorem. The only odd values of $N$ for which $J_0(N)$ is isogenous to a product of elliptic curves are $N\leq 21$, as well as $ N = 25$, $27$, $33$, $37$, $45$, $49$, $57$, $75$, $99$ and $121$. (When $N\leq 9$, $N=13$ and $N=25$, $J_0(N)$ is zero.)

  • $\begingroup$ Cool, I deduced Cohen his generalisation from Serre his result in a different way. Namely just find for each prime $p_i \leq 37$ the largest $e_i$ such that $X_0(p_i^{e_i})$ is isogenenous to a product of elliptic curves. Then any $N$ such that $J_0(N)$ splits into elliptic curves has to divide $\prod_{p\leq 37} p_i^{e_i}$ leaving a finite number of cases to check. I did this finite computation and the splitting $N$ can be found on my website. $\endgroup$ – M.D. Jan 27 '14 at 17:25

In fact we know the list of all $N$, whether even or odd, for which $J_0(N)$ is isogenous to a product of elliptic curves. See

Takuya Yamauchi, On $\mathbb Q$-simple factors of Jacobian varieties of modular curves, Yokohama Math. J. 53 (2007), no. 2, 149-160.

An alternative proof (which also corrects a minor error in Yamauchi's list) is given in section 5 of the recent paper

Noam D. Elkies, Everett W. Howe, and Christophe Ritzenthaler: Genus bounds for curves with fixed Frobenius eigenvalues, Proc. Amer. Math. Soc. 142 (2014), 71-84. arXiv: 1006.0822.

See page 82 of the online version or page 12 of the arXiv preprint.


Your Answer

By clicking "Post Your Answer", you agree to our terms of service, privacy policy and cookie policy

Not the answer you're looking for? Browse other questions tagged or ask your own question.